Norovirus-related chronic diarrhea in a patient treated with alemtuzumab for chronic lymphocytic leukemia
1 Hematology Department, Hôpital Pitié-Salpétrière, AP-HP, Université Pierre et Marie Curie Paris 06, GRC 11 (GRECHY), Paris, France
2 Tropical and Infectious Diseases Department, Hôpital Pitié-Salpétrière, AP-HP, Université Pierre et Marie Curie, Paris, France
3 Centre National de Référence des Virus Entériques, CHU de Dijon, Dijon, France
BMC Infectious Diseases 2014, 14:239 doi:10.1186/1471-2334-14-239Published: 6 May 2014
Norovirus infection is increasingly recognized as an important cause of persistent gastroenteritis in immunocompromised hosts and can be a potential cause of morbidity in these populations.
Here, we report a case of norovirus-related chronic diarrhea occurring in a 62-year-old immunocompromised patient treated with alemtuzumab for chronic lymphocytic leukemia. Despite different therapeutic strategies including tapering of immunosuppressive therapy and immunoglobulin administration, diarrhea unfortunately did not resolve and lasted for a total of more than twelve weeks with prolonged norovirus fecal excretion.
Norovirus infection can occur in the setting of alemtuzumab treatment, even as a single agent, and should be included in the differential diagnoses of acute and chronic diarrhea in these immunocompromised patients. Although the administration of oral immunoglobulin has been described as a promising efficient therapy, this was not the case in our patient. Clinical trials are thus clearly warranted to better define risk factors and efficient therapies for norovirus infection in immunocompromised populations.